Kansas, 2017

Hail and Damaging Winds in Kansas, June 22, 2017

June 22, 2017 · NWS DDC · 7 events in 4 counties and zones

A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s. Convection developed along the surface boundary in west central and north central Kansas. Any storm that developed became severe with wind and hail and moved south across western Kansas in the early evening.

This surface boundary set up the chance for late-afternoon storms the next two days as the atmosphere was able to recover each day. Severe wind and hail were reported on all three days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 5:02 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 22, 5:02 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Thu Jun 22 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 22 2017

A surface cold front will extend from west central and north
central Kansas by late day. A surface trough of low pressure will
extend south from this cold front into extreme southwest Kansas.
Scattered convection once again is expected to develop along these
boundaries after 2 pm and given the model soundings and DCAPE it
appears that the main hazard from these storms late day/early
tonight will be strong gusty winds of 60 to 70 mph. Brief heavy
rainfall and some hail can also be expected. Hail mainly up to the
size of quarters will be possible but a few half dollar ball size
hail are not completely out of the question.

On Friday an area of high pressure will begin to build into
western Kansas as the surface cold front drops south across the
Texas Panhandle and western Oklahoma. There will be some clouds
along with a chance for thunderstorms during the day as a mid
level baroclinic zone ahead of an upper level trough crosses the
Western High Plains. Given the expected cloud cover on Friday am
favoring going a little cooler than the latest guidance for highs
across much of western Kansas. The previous forecast still looks
on track with highs mainly in the 75 to 80 degree range. Although
we will have a chance for convection during the day on Friday the
chance for severe weather is not expected.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 22 2017

An upper level ridge axis will amplify across the Pacific
northwest early this weekend, and then cross the western United
States late week into early next week. East of this upper ridge
axis a northwesterly flow will be present across the Rockies and
the Plains as several upper level waves embedded in this flow
crosses the Rockies and move out into the Central Plains. As each
of this upper waves cross the Central Plains over the weekend and
early next week there will be a chance for showers and
thunderstorms across western Kansas.

At the surface a cool dome of high pressure will cross the
central Plains this weekend and based on the 900mb to 850mb
temperatures it will be unseasonably cool. The highs this weekend
will be mainly in the 70s. If mostly cloudy conditions do develop
ahead of any one of the expected upper level waves during the
afternoon hours this weekend then highs may even end up being a
few degrees cooler than this. Cloud cover during the overnight
period will also be important. Given the expected winds Saturday
night and Sunday night...if we can get a period of clear skies
towards daybreak then lows may be around 50 degrees for portions
of western Kansas which would be close to the record lows for this
time of year.

A warming trend will return early next week as down slope flow
improves and a trough of low pressure develops along the lee of
the Rockies. Highs are expect to quickly warm through the 80s with
mid to even a few upper 90s becoming possible across portions of
western Kansas by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 22 2017

A small area of thunderstorms will move southeastward across southwest
Kansas through late this evening, potentially affecting KGCK with brief
periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at
all TAF sites through early Friday morning. Southerly winds 10 to 20kt
will persist across central and much of southwest Kansas through late
this evening then turn north-northeasterly 15 to 25kt overnight as
a weak cold front pushes across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  78  57  78 /  30  30   0  10
GCK  60  76  55  78 /  40  30  10  10
EHA  60  74  56  76 /  50  20  10  10
LBL  64  76  58  77 /  40  20  10  10
HYS  63  76  55  78 /  40  40   0  10
P28  69  82  58  82 /  20  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 1:17 AM CST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CDT Thu Jun 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-231215-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Evening thunderstorms are possible across far western Kansas. 60 to
70 mph outflows and some hail up to walnut size will be possible. Another
round of overnight thunderstorms is also possible, however, the severity
of these storms will be lower.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be bouts of thunderstorms through this period. It is too
early to determine the risks.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 3:07 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
307 PM MDT THU JUN 22 2017

KSZ061-222200-
Hamilton KS-
307 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 400 PM
MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 16 miles west of Syracuse, moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Syracuse, Coolidge and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 10204 3809 10155 3774 10155 3774 10204
TIME...MOT...LOC 2107Z 308DEG 21KT 3803 10204

UMSCHEID
Special weather statement, Jun 22, 3:59 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT THU JUN 22 2017

KSZ061-062-222300-
Kearny KS-Hamilton KS-
459 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 458 PM CDT/358 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin, Syracuse, Kendall and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10126 3788 10127 3792 10185 3826 10200
TIME...MOT...LOC 2158Z 265DEG 10KT 3797 10180

RBURG
Special weather statement, Jun 22, 4:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT THU JUN 22 2017

KSZ074-075-222330-
Stanton KS-Grant KS-
529 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON
COUNTIES UNTIL 630 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Big Bow, or 12 miles northeast of Johnson City, moving
south at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Johnson City, Big Bow, Hickok, Ryus and The Milepost
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3773 10180 3773 10117 3742 10109 3740 10185
TIME...MOT...LOC 2229Z 342DEG 13KT 3771 10160

RBURG
Special weather statement, Jun 22, 4:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT THU JUN 22 2017

KSZ062-063-230000-
Finney KS-Kearny KS-
558 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY AND WESTERN FINNEY
COUNTIES UNTIL 700 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lakin, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Friend, The Wolf Elevator,
The Lowe Elevator and The Tennis Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10153 3825 10089 3775 10088 3774 10130
      3774 10146
TIME...MOT...LOC 2257Z 262DEG 16KT 3802 10136

RBURG

The radar

The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
June 22, 5:10 PM CST
Where
Stanton County, 4.87 mi S of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.500, -101.760

Winds were estimated to be 60 MPH.

Hail, Stanton

When
June 22, 5:12 PM CST
Where
Stanton County, 4.87 mi S of Johnson
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -101.760

Thunderstorm Wind, Gray

When
June 22, 6:18 PM CST
Where
Gray County, 2.76 mi N of Ingalls
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -100.450

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Ford

When
June 22, 7:01 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Ford

When
June 22, 7:06 PM CST
Where
Ford County, 1.78 mi WNW of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -100.000

Winds were estimated to be gusting to 60 MPH.

Thunderstorm Wind, Ford

When
June 22, 7:16 PM CST
Where
Ford County, 0.69 mi N of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.780, -99.970

Thunderstorm Wind, Ness

When
June 22, 8:45 PM CST
Where
Ness County, 5.93 mi SSW of Utica
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.570, -100.210

A large tree limb was broken by the high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711336, 711333, 711337, 711338, 711339, 711340, 711335.